Fever

Definition

  • A higher body temperature than normal. Fever is a healthy way in which the body fights infection.

Tidbits

  • The main concern is how sick your child is acting and that is more important than the height of the fever. High fevers are not usually dangerous. The height of the fever does not tell us the seriousness of the infection.
  • How to take a temperature.
  • Temperature strips on the forehead are inaccurate
  • Ear thermometers are not very reliable in children less than 6 months.
  • High fevers do not cause brain damage unless greater than 107 F or associated with diseases that affect the brain, like meningitis (an infection of the fluid that covers the brain and spinal cord).
  • Do not give tylenol in infants less than two months with a fever. If you are concerned your baby under 3 months feels warm, take a rectal temperature. Call your doctor immediately if above normal.
  • Breathing rates and heart rates are increased with a fever.
  • Seizures associated with fevers only occur in about 3 to 5 percent of the population and these are called febrile seizures. They are generally harmless. See febrile seizures below.
  • Teething does not cause a significant fever.
  • A common viral infection called roseola, affects infants from 6 months to about 3 years. There is a fever for 2 to 3 days and then as the fever goes away, a rash develops. The rash is flat and pink or slightly raised dots, that looks like an intense heat rash. It is mostly on the neck and body and lasts 1 to 2 days.  Once the fever is gone for 24 hours, the child is not cntagious.  There is no specific treatment for the rash.
    Click on thumbnail to view full image.
  • Heat illness occurs because of excess heat exposure. There is a range of severity of this disease. Mild symptoms can include muscle cramps, stomachache, and headache. Heat stroke is a life-threatening emergency and is recognized by temperatures over 106 F (41 C), confusion and is usually brought on by vigorous exercise in the heat.

REPEAT TEMPERATURE IN 1 HOUR IF BETWEEN 100°F AND 100.5°F:

  • Over bundled, especially common in babies under 3 months; unwrap and repeat temperature
  • Recent exercise
  • Eaten hot foods before an oral temperature

GIVE ACETAMINOPHEN OR IBUPROFEN:

  • Received DPT (Diphtheria-Pertussis-Tetanus) injection in last 24 hours
  • Received MMR (Measles-Mumps-Rubella) or varivax (chickenpox vaccine) in the last 7 to 14 days

Call the Doctor immediately if:

  • The child is less than two months old
  • Constant crying, irritable, inconsolable and acting sick (if possible, decide one hour after acetaminophen or ibuprofen).
  • Drooling more than usual and difficulty swallowing
  • Stiff neck or headache out of proportion to fever
  • Purple spots on the skin - may be large or pinpoint
  • Difficulty breathing, unless it is due to a stuffy nose
  • Difficult to arouse, confused or delirious
  • Having his first febrile seizure

Call during office hours if:

  • The child is 2 to 6 months old (unless after DPT shot)
  • Fever is more than 72 hours
  • Associated symptoms such as an earache, sore throat, urinary burning or frequency, persistent cough
  • Fever is more than 104, especially if child is less than two years old

Home Treatment

Acetaminophen. Products such as Tylenol, Liquiprin, Tempra, Panadol,   Anacin-3 and generic store brands are all acetaminophen products. They may be used to make a child more comfortable, but it does not treat the underlying illness. They may be given every 4 to 6 hours. Within 1 to 2 hours after given, the fever is usually down by 2° to 3° F. The temperature does not always return to normal. Again, how sick your child is acting is more important than if the fever comes down to normal or not. If your child is resting comfortably, there is no need to wake him to give acetaminophen, unless he is prone to febrile seizures.

Ibuprofen. Products such as Children’s Motrin and Motrin oral drops, Advil and generic store brands are all ibuprofen products and are available over-the-counter. One advantage of ibuprofen is the longer-lasting effect of 6 to 8 hours of fever reduction. Some children who are not responding well to acetaminophen may respond better to ibuprofen.

Aspirin. Aspirin is generally not recommended in pediatrics. This is because of the past association linking Reye’s syndrome to aspirin usage in children with chickenpox or influenza.

Less clothing. Children should not be over bundled while having a fever as this tends to raise the temperature more. Dress with a minimum of clothes and use a light blanket if they are having chills. Sometimes, an overbundled infant may have a slight elevation of temperature. If you suspect this, undress and retake the temperature in about 1 hour.

Sponging. Sponge baths are usually not necessary for low -grade fevers. Sponging may cause shivering (which is the body’s way to raise temperature) and may be   uncomfortable. Sponge baths may be useful with heatstroke, confusion associated with high fevers or in children who are prone to febrile seizures.  Never use alcohol or ice in the bath. Stop if the child is shivering or raise the water temperature. Lukewarm washcloths or sponges rubbed briskly over the skin with the child in 2 inches of water is the best technique.

Acting sick. How your child is acting is more important than how high the fever is running. The terms lethargy and listless or acting sick can mean different things to different people. In order to tell how sick the child is acting when they have a fever, give an appropriate dose of acetaminophen or ibuprofen (see chart below) and see how the child is acting about 1 to 2 hours after the dose. Many parents who call us find out they have not given enough acetaminophen or ibuprofen. The fever may not necessarily return to normal, but is often lower. Keep in mind that some children can be seriouly ill without any fever.

A baby or child is probably not seriously ill if:

  • a baby will coo, make eye contact, smile or reach for an object;
  • a toddler will pay attention to activities, smile, walk around to get things;
  • an older child will engage in quiet activities like coloring or reading.

A child is seriously ill if despite reducing the fever:

  • a baby is not making eye contact, refuses to feed, cries or cannot be comforted:
  • a toddler refuses to play, cries inconsolably, moans, appears very weak, turns away and stares repeatedly or is very hard to awaken if sleeping;
  • an older child refuses to talk and won't interact or is unable to get out of bed.
  • keeps dropping ff to sleep without periods of activity; remember sick children do tend to sleep more

Febrile seizures. These are usually harmless and occur most often from 6 months to 4 years, although they may occur up to 5 or 6 years of age. There is often a family member who had febrile seizures as a child. They occur in about 3 to 5 % of the population. Typically, the seizure occurs when the fever is rapidly increasing. They are typically brief, lasting only 3-5 minutes. They may occur with any type of infection that causes a fever. Any first febrile seizure should be evaluated by a physician. The possibility of meningitis or other serious illness needs to be ruled out. Because a child has a history of febrile seizures does not mean they will go on to have epilepsy as an adult. Febrile seizures do not cause brain damage, unless they last for a longtime (more than about 10 minutes and the child is not getting enough oxygen.  The treatment involves controlling the fever aggressively with acetaminophen or ibuprofen. Some children with complicated or frequent febrile seizures need prescription anti-seizure medicines.

 

 

ACETAMINOPHEN AND IBUPROFEN DOSAGES CHART

Tips on giving medicines correctly

  • Best if dosed by weight, not age
  • Always measure with a dropper, dosage cup or other accurate measuring device.  Kitchen teaspoons used for eating are not accurate.
  • Acetaminophen or ibuprofen may be given with other medicines, like antibiotics or over-the-counter cold medicines.  Just make sure the over-the-counter cold medicine does not already contain acetaminophen; otherwise you could be giving your child a double dose
  • Liauid medicines may be mixed in with soft foods or liquids.   Chewables may be crushed and added to the food.  Mix the medicine with a small amount of food or drink, so you can make sure the child takes it all.
  • One teaspoon = 5 ml. or cc. (milliliters or cubic centimeters)

ACETAMINOPHEN - given every 4 hours, but not more than 5 times a day.

Weight Age INFANT
SUSPENSION
& DROPS
CHILDREN'S
SUSPENSION
& ELIXIR
CHILDREN'S
CHEWABLE
TABLETS
JUNIOR STRENGTH
CHEWABLE
TABLETS/CAPLETS


80 mg/0.8 ml 160 mg/5 ml 80 mg each 160 mg each


dropperful teaspoon tablet tablet/caplet
6-11 lbs. 0-3 mos ½


12-17 lbs. 4-11 mos 1 ½

18-23 lbs. 12-23 mos ¾

24-35 lbs. 2-3 yrs 2 1 2
36-47 lbs. 4-5 yrs
3
48-59 lbs. 6-8 yrs
2 4 2
60-71 lbs. 9-10 yrs
5
72-95 lbs. 11 yrs
3 6 3
95 lbs. & over 12 yrs


4



IBUPROFEN - given every 6-8 hours.
These doses are the recommended dosages for fever over 102.5 F.

Weight Age Oral drops
50 mg/1.25 ml = 1
dropperful
Suspension
100 mg/5 ml
Chewable
tablets
50 mg each
Chewable
tablets
100 mg each
Caplets
100 mg each


dropperful teaspoon tablet tablet caplet
12-17 lbs. 6-11 mos 1 ½


18-23 lbs. 12-23 mos 2 1 2 1
24-35 lbs. 2-3 yrs 3 3
36-47 lbs. 4-5 yrs
2 4 2 2
48-59 lbs. 6-8 yrs
5
60-71 lbs. 9-10 yrs
3 6 3 3
72-95 lbs. 11 yrs
4 8 4 4


Abdominal Pain
Acting Sick
Asthma/Wheezing
Chickenpox
Colds
Constipation
Cough
Croup
Dehydration
Diaper Rash
Diarrhea
Difficulty Breathing
Ear Infection
Eye Infection

Febrile Seizures
Fever
Head Injuries
Head Lice
Normal Temp
Pinworms
Sore Throat
Swimmer's Ear
Vomiting

©1997CallYour Ped.com, Encinitas California
disclaimer